Alert archive / Minnesota / Winter Storm Watches in 2009

Winter Storm Watch 1, NWS Twin Cities, MN

January 2, 200914 counties in Minnesota; 6 counties in Wisconsin

NWS Twin Cities, MN issued this winter storm watch at Jan 2, 2009, 3:39 AM CST for 14 counties in Minnesota; 6 counties in Wisconsin. It took effect at Jan 3, 2009, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 2, 2009, 3:39 AM CST (09:39 UTC)
In effect from
Jan 3, 2009, 12:00 PM CST
Expired
Jan 2, 2009, 4:14 PM CST
In force
Issued by
NWS Twin Cities, MN

Counties Anoka County, MN, Benton County, MN, Chisago County, MN, Douglas County, MN, Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN, Morrison County, MN, Pope County, MN, Sherburne County, MN, Stearns County, MN, Stevens County, MN, Todd County, MN, Washington County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 76 km from the middle of the area, began a volume at 09:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 9.7 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2009-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2009-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
902 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KMPX 020939
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
339 AM CST FRI JAN 2 2009

...WINTER STORM HEADING FOR CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN SATURDAY AFTERNOON INTO SUNDAY...

.A WINTER STORM WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN FROM SATURDAY AFTERNOON
THROUGH SUNDAY MORNING. LOW PRESSURE WILL DEVELOP ACROSS THE HIGH
PLAINS AND QUICKLY WORK EASTWARD INTO THE UPPER MISSISSIPPI RIVER
VALLEY SATURDAY. PRECIPITATION WILL SPREAD FROM WEST TO EAST INTO
CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN LATE SATURDAY MORNING
AND SATURDAY AFTERNOON. PRECIPITATION MAY BEGIN AS A MIX OF SLEET
AND SNOW BUT IS EXPECTED TO QUICKLY CHANGE TO ALL SNOW. SNOW MAY
BECOME HEAVY AT TIMES ACROSS CENTRAL MINNESOTA DURING THE
AFTERNOON AND ACROSS WEST CENTRAL WISCONSIN BY LATE AFTERNOON OR
EARLY EVENING. SNOW AMOUNTS OF 6 TO 8 INCHES ARE POSSIBLE ALONG
AND NORTH OF A LINE FROM MORRIS TO PAYNESVILLE TO ELK RIVER TO
ANOKA TO NEW RICHMOND TO MENOMONIE TO CHIPPEWA FALLS WITH ISOLATED
HIGHER AMOUNTS POSSIBLE. WINDS WILL BECOME NORTHWESTERLY SATURDAY
EVENING AND INCREASE TO BETWEEN 15 AND 3O MPH WHICH WILL CAUSE
BLOWING AND DRIFTING OF SNOW. TRAVEL IS EXPECTED TO BECOME VERY
DIFFICULT SATURDAY AFTERNOON AND SATURDAY NIGHT. SNOW WILL TAPER
OFF SATURDAY NIGHT AND SUNDAY MORNING BUT BLOWING AND DRIFTING
SNOW IS EXPECTED TO CONTINUE.

MNZ041>045-047>053-061-063-WIZ014>016-023-025-027-021745-
/O.NEW.KMPX.WS.A.0001.090103T1800Z-090104T1800Z/
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-ANOKA-WASHINGTON-POLK-BARRON-RUSK-
ST. CROIX-DUNN-CHIPPEWA-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...
LITTLE FALLS...PRINCETON...MORA...MORRIS...GLENWOOD...ST. CLOUD...
FOLEY...ELK RIVER...CAMBRIDGE...CENTER CITY...BLAINE...
STILLWATER...AMERY...BALSAM LAKE...RICE LAKE...BARRON...
LADYSMITH...HUDSON...NEW RICHMOND...MENOMONIE...BOYCEVILLE...
CHIPPEWA FALLS...BLOOMER
339 AM CST FRI JAN 2 2009

...WINTER STORM WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY MORNING...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER STORM WATCH...WHICH IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY MORNING. 

PRECIPITATION WILL SPREAD FROM WEST TO EAST INTO CENTRAL MINNESOTA
AND WEST CENTRAL WISCONSIN LATE SATURDAY MORNING AND SATURDAY
AFTERNOON. PRECIPITATION MAY BEGIN AS A MIX OF SLEET AND SNOW BUT
IS EXPECTED TO QUICKLY CHANGE TO ALL SNOW. SNOW MAY BECOME HEAVY
AT TIMES ACROSS CENTRAL MINNESOTA DURING THE AFTERNOON AND EVENING AND
ACROSS WEST CENTRAL WISCONSIN BY LATE AFTERNOON OR EARLY EVENING.
SNOW AMOUNTS OF 6 TO 8 INCHES ARE POSSIBLE ALONG AND NORTH OF A
LINE FROM MORRIS TO PAYNESVILLE TO ELK RIVER TO ANOKA TO NEW
RICHMOND TO MENOMONIE TO CHIPPEWA FALLS WITH ISOLATED HIGHER
AMOUNTS POSSIBLE. WINDS WILL BECOME NORTHWESTERLY SATURDAY EVENING
AND INCREASE TO BETWEEN 15 AND 3O MPH WHICH WILL CAUSE BLOWING AND
DRIFTING OF SNOW. TRAVEL IS EXPECTED TO BECOME VERY DIFFICULT
SATURDAY AFTERNOON AND SATURDAY NIGHT. SNOW WILL TAPER OFF
SATURDAY NIGHT AND SUNDAY MORNING BUT BLOWING AND DRIFTING SNOW IS
EXPECTED TO CONTINUE.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$

MDB/RAH
2 follow-up statements
000 
WWUS43 KMPX 021748
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1148 AM CST FRI JAN 2 2009

...WINTER STORM HEADING FOR CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN SATURDAY AFTERNOON INTO SUNDAY...

.A WINTER STORM WATCH HAS BEEN ISSUED FOR PORTIONS OF CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN FROM SATURDAY AFTERNOON
INTO SUNDAY MORNING. PRECIPITATION WILL SPREAD FROM WEST TO EAST
INTO CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN LATE SATURDAY
MORNING AND SATURDAY AFTERNOON. PRECIPITATION MAY BEGIN AS A MIX
OF SLEET AND SNOW BUT IS EXPECTED TO QUICKLY CHANGE TO ALL SNOW.
SNOW MAY BECOME HEAVY AT TIMES ACROSS CENTRAL MINNESOTA DURING THE
AFTERNOON AND ACROSS WEST CENTRAL WISCONSIN BY LATE AFTERNOON OR
EARLY EVENING. SNOW AMOUNTS OF 6 TO 8 INCHES ARE POSSIBLE ALONG
AND NORTH OF A LINE FROM MORRIS TO PAYNESVILLE TO ELK RIVER TO
ANOKA TO NEW RICHMOND TO MENOMONIE TO CHIPPEWA FALLS WITH ISOLATED
HIGHER AMOUNTS POSSIBLE. WINDS WILL BECOME NORTHWESTERLY SATURDAY
EVENING AND INCREASE TO BETWEEN 15 AND 3O MPH WHICH WILL CAUSE
BLOWING AND DRIFTING OF SNOW. 

LOW PRESSURE WILL DEVELOP ACROSS THE HIGH PLAINS AND QUICKLY WORK
EASTWARD INTO THE UPPER MISSISSIPPI RIVER VALLEY SATURDAY. TRAVEL
IS EXPECTED TO BECOME VERY DIFFICULT SATURDAY AFTERNOON AND
SATURDAY NIGHT. IT IS POSSIBLE THAT AREAS FARTHER TO THE SOUTHWEST
TOWARD WILLMAR AND LITCHFIELD MAY SEE HIGHER SNOW AMOUNTS. STAY
TUNED TO LATER FORECASTS AND STATEMENTS REGARDING THIS STORM
SYSTEM. SNOW WILL TAPER OFF SATURDAY NIGHT AND SUNDAY MORNING BUT
BLOWING AND DRIFTING SNOW IS EXPECTED TO CONTINUE.

MNZ041>045-047>053-061-063-WIZ014>016-023-025-027-030200-
/O.CON.KMPX.WS.A.0001.090103T1800Z-090104T1800Z/
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-ANOKA-WASHINGTON-POLK-BARRON-RUSK-
ST. CROIX-DUNN-CHIPPEWA-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...
LITTLE FALLS...PRINCETON...MORA...MORRIS...GLENWOOD...ST. CLOUD...
FOLEY...ELK RIVER...CAMBRIDGE...CENTER CITY...BLAINE...
STILLWATER...AMERY...BALSAM LAKE...RICE LAKE...BARRON...
LADYSMITH...HUDSON...NEW RICHMOND...MENOMONIE...BOYCEVILLE...
CHIPPEWA FALLS...BLOOMER
1148 AM CST FRI JAN 2 2009

...WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY MORNING...

A WINTER STORM WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY MORNING. 

PRECIPITATION WILL SPREAD FROM WEST TO EAST INTO CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN LATE SATURDAY MORNING AND
SATURDAY AFTERNOON. PRECIPITATION MAY BEGIN AS A MIX OF SLEET AND
SNOW BUT IS EXPECTED TO QUICKLY CHANGE TO ALL SNOW. SNOW MAY
BECOME HEAVY AT TIMES ACROSS CENTRAL MINNESOTA DURING THE
AFTERNOON AND EVENING AND ACROSS WEST CENTRAL WISCONSIN BY LATE
AFTERNOON OR EARLY EVENING. SNOW AMOUNTS OF 6 TO 8 INCHES ARE
POSSIBLE ALONG AND NORTH OF A LINE FROM MORRIS TO PAYNESVILLE TO
ELK RIVER TO ANOKA TO NEW RICHMOND TO MENOMONIE TO CHIPPEWA FALLS
WITH ISOLATED HIGHER AMOUNTS POSSIBLE. WINDS WILL BECOME
NORTHWESTERLY SATURDAY EVENING AND INCREASE TO BETWEEN 15 AND 3O
MPH WHICH WILL CAUSE BLOWING AND DRIFTING OF SNOW. TRAVEL IS
EXPECTED TO BECOME VERY DIFFICULT SATURDAY AFTERNOON AND SATURDAY
NIGHT. SNOW WILL TAPER OFF SATURDAY NIGHT AND SUNDAY MORNING BUT
BLOWING AND DRIFTING SNOW IS EXPECTED TO CONTINUE.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

$$
000 
WWUS43 KMPX 022214
WSWMPX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
414 PM CST FRI JAN 2 2009

...ANOTHER WINTER STORM IS HEADING FOR MINNESOTA AND WISCONSIN FOR
THE WEEKEND...

.HEAVY SNOW WILL OCCUR SATURDAY AFTERNOON AND CONTINUE SATURDAY
NIGHT FOR MUCH OF CENTRAL MINNESOTA INTO WISCONSIN. SIX TO TEN
INCHES ARE POSSIBLE IN A SWATH FROM ALEXANDRIA TO RICE LAKE AND
LADYSMITH... WITH AROUND FOUR TO SEVEN INCHES POSSIBLE FROM MORRIS
AND WILLMAR TO THE NORTHERN TWIN CITIES AND CHIPPEWA FALLS. TWO
TO FIVE INCHES ARE POSSIBLE FARTHER SOUTH...FROM CANBY AND REDWOOD
FALLS TO NORTHFIELD...RED WING AND EAU CLAIRE.

A WINTER STORM WARNING HAS BEEN ISSUED FOR SATURDAY AFTERNOON
AND SATURDAY NIGHT...GENERALLY ALONG AND NORTH OF A LINE FROM
MORRIS TO WILLMAR TO THE TWIN CITIES... TO CHIPPEWA FALLS. A
WINTER WEATHER ADVISORY HAS ALSO BEEN ISSUED SATURDAY AFTERNOON
AND NIGHT FOR CITIES SUCH AS MONTEVIDEO... HUTCHINSON...
ST PETER... RED WING AND EAU CLAIRE.

SNOW WILL SPREAD INTO WEST CENTRAL AND SOUTHWEST MINNESOTA LATE
TONIGHT...AND REACH WEST CENTRAL WISCONSIN SATURDAY MORNING.
HOWEVER... THE SNOW WILL NOT BECOME HEAVY AROUND ALEXANDRIA AND
MORRIS UNTIL MIDDAY SATURDAY... WITH THE HEAVY SNOW REACHING WEST
CENTRAL WISCONSIN LATE SATURDAY AFTERNOON.

ACROSS SOUTHERN MINNESOTA...THE PRECIPITATION MAY BEGIN AS A MIX
OF SLEET AND SNOW SATURDAY MORNING...THEN IS EXPECTED TO CHANGE
TO ALL SNOW SATURDAY AFTERNOON.

WINDS WILL BE A BIT GUSTY ON SATURDAY... AND COMBINED WITH FALLING
SNOW... WILL CAUSE SOME POOR VISIBILITIES DURING THE DAY TOMORROW. BUT THE
REAL STRONG WINDS ARE NOT EXPECTED UNTIL LATE AFTERNOON SATURDAY
IN WEST CENTRAL MINNESOTA... WHEN WINDS WILL STRENGTHEN TO 20 OR
25 MPH IN WEST CENTRAL AND SOUTH CENTRAL MINNESOTA...WITH GUSTS TO
35 MPH. WHITEOUT CONDITIONS MAY BE POSSIBLE IN RURAL AREAS OF WEST
CENTRAL AND SOUTH CENTRAL MINNESOTA SATURDAY NIGHT.

THE STRONG WINDS WILL SPREAD ACROSS THE REST OF THE AREA SATURDAY
NIGHT. GUSTS OVER 20 MPH WILL REACH NORTHFIELD... MENOMONIE AND
EAU CLAIRE LATE SATURDAY NIGHT...PRODUCING DRIFTING SNOW IN RURAL
AREAS.

BY SUNDAY MORNING...WIND CHILLS WILL DROP TO 10 TO 25 BELOW FOR
THAT PART OF MINNESOTA WEST AND NORTHWEST OF MINNEAPOLIS... WHILE
THE TWIN CITIES AND WEST CENTRAL WISCONSIN SHOULD HAVE WIND CHILLS
BETWEEN 10 BELOW AND 5 ABOVE BY SUNDAY MORNING.

THE SNOW AND WIND WILL BE DUE TO LOW PRESSURE MOVING FROM THE
GREAT PLAINS AND HEADING TOWARD THE GREAT LAKES REGION.


MNZ041>045-047>053-061-063-WIZ014>016-023-025-027-030615-
/O.UPG.KMPX.WS.A.0001.090103T1800Z-090104T1800Z/
/O.NEW.KMPX.WS.W.0001.090103T1800Z-090104T1200Z/
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-ANOKA-WASHINGTON-POLK-BARRON-RUSK-
ST. CROIX-DUNN-CHIPPEWA-
INCLUDING THE CITIES OF...ALEXANDRIA...LONG PRAIRIE...
LITTLE FALLS...PRINCETON...MORA...MORRIS...GLENWOOD...ST. CLOUD...
FOLEY...ELK RIVER...CAMBRIDGE...CENTER CITY...BLAINE...
STILLWATER...AMERY...BALSAM LAKE...RICE LAKE...BARRON...
LADYSMITH...HUDSON...NEW RICHMOND...MENOMONIE...BOYCEVILLE...
CHIPPEWA FALLS...BLOOMER
414 PM CST FRI JAN 2 2009

...WINTER STORM WARNING IN EFFECT FROM 12 PM SATURDAY TO 6 AM CST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS
IN EFFECT FROM 12 PM SATURDAY TO 6 AM CST SUNDAY. THE WINTER STORM
WATCH IS NO LONGER IN EFFECT.

HEAVY SNOW WILL OCCUR SATURDAY AFTERNOON AND CONTINUE SATURDAY
NIGHT FOR MUCH OF CENTRAL MINNESOTA INTO WISCONSIN. SIX TO TEN
INCHES ARE POSSIBLE IN A SWATH FROM ALEXANDRIA TO RICE LAKE AND
LADYSMITH... WITH AROUND FOUR TO SEVEN INCHES POSSIBLE FROM MORRIS
AND WILLMAR TO THE NORTHERN TWIN CITIES AND CHIPPEWA FALLS.

THE WINTER STORM WARNING IS FOR AN AREA ALONG AND NORTH OF A LINE
FROM MORRIS TO WILLMAR TO THE TWIN CITIES... TO CHIPPEWA FALLS.

SNOW WILL SPREAD INTO WEST CENTRAL AND SOUTHWEST MINNESOTA LATE
TONIGHT...AND REACH WEST CENTRAL WISCONSIN SATURDAY MORNING.
HOWEVER... THE SNOW WILL NOT BECOME HEAVY AROUND ALEXANDRIA AND
MORRIS UNTIL MIDDAY SATURDAY... WITH THE HEAVY SNOW REACHING WEST
CENTRAL WISCONSIN LATE SATURDAY AFTERNOON.

WINDS WILL BE A BIT GUSTY ON SATURDAY... AND COMBINED WITH
FALLING SNOW... WILL CAUSE SOME POOR VISIBILITIES DURING THE DAY
TOMORROW. BUT THE REAL STRONG WINDS ARE NOT EXPECTED UNTIL LATE
AFTERNOON SATURDAY IN WEST CENTRAL MINNESOTA... WHEN WINDS WILL
STRENGTHEN TO 20 OR 25 MPH IN WEST CENTRAL AND SOUTH CENTRAL
MINNESOTA...WITH GUSTS TO 35 MPH. WHITEOUT CONDITIONS MAY BE
POSSIBLE IN RURAL AREAS OF WEST CENTRAL AND SOUTH CENTRAL
MINNESOTA SATURDAY NIGHT.

THE STRONG WINDS WILL SPREAD ACROSS THE REST OF THE AREA SATURDAY
NIGHT. GUSTS OVER 20 MPH WILL REACH NORTHFIELD... MENOMONIE AND
EAU CLAIRE LATE SATURDAY NIGHT...PRODUCING DRIFTING SNOW IN RURAL
AREAS.

BY SUNDAY MORNING...WIND CHILLS WILL DROP TO 10 TO 25 BELOW FOR
THAT PART OF MINNESOTA WEST AND NORTHWEST OF MINNEAPOLIS... WHILE
THE TWIN CITIES AND WEST CENTRAL WISCONSIN SHOULD HAVE WIND CHILLS
BETWEEN 10 BELOW AND 5 ABOVE BY SUNDAY MORNING.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

$$

MNZ057>060-062-030615-
/O.NEW.KMPX.WS.W.0001.090103T1800Z-090104T1200Z/
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-RAMSEY-
INCLUDING THE CITIES OF...WILLMAR...LITCHFIELD...MONTICELLO...
MINNEAPOLIS...ST. PAUL
414 PM CST FRI JAN 2 2009

...WINTER STORM WARNING IN EFFECT FROM 12 PM SATURDAY TO 6 AM CST
SUNDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER STORM WARNING FOR HEAVY SNOW...WHICH IS IN EFFECT FROM 12
PM SATURDAY TO 6 AM CST SUNDAY.

HEAVY SNOW WILL OCCUR SATURDAY AFTERNOON AND CONTINUE SATURDAY
NIGHT... WITH FOUR TO SEVEN INCHES POSSIBLE FROM WILLMAR TO THE
TWIN CITIES. THE HEAVIEST SNOW WILL BE OVER THE NORTH METRO.
THEREFORE A WINTER STORM WARNING HAS BEEN ISSUED FOR SATURDAY
AFTERNOON AND SATURDAY NIGHT...GENERALLY ALONG AND NORTH OF A LINE
FROM MORRIS TO WILLMAR TO THE TWIN CITIES... TO CHIPPEWA FALLS.

SNOW WILL SPREAD INTO WEST CENTRAL AND SOUTHWEST MINNESOTA LATE
TONIGHT...AND REACH WEST CENTRAL WISCONSIN SATURDAY MORNING.
HOWEVER... THE SNOW WILL NOT BECOME HEAVY AROUND WILLMAR AND THE
TWIN CITIES UNTIL SATURDAY AFTERNOON.

WINDS WILL BE A BIT GUSTY ON SATURDAY... AND COMBINED WITH
FALLING SNOW... WILL CAUSE SOME POOR VISIBILITIES DURING THE DAY
TOMORROW. BUT THE REAL STRONG WINDS ARE NOT EXPECTED UNTIL
SATURDAY EVENING AROUND WILLMAR...AND IN OUTLYING AREAS OF THE
TWIN CITIES UNTIL LATE SATURDAY NIGHT. WINDS WILL STRENGTHEN TO
20 OR 25 MPH IN WEST CENTRAL AND SOUTH CENTRAL MINNESOTA...WITH
GUSTS TO 35 MPH. WHITEOUT CONDITIONS MAY BE POSSIBLE IN RURAL
AREAS OF WEST CENTRAL AND SOUTH CENTRAL MINNESOTA SATURDAY NIGHT.

BY SUNDAY MORNING...WIND CHILLS WILL DROP TO 10 TO 25 BELOW FOR
THAT PART OF MINNESOTA WEST AND NORTHWEST OF MINNEAPOLIS... WHILE
THE TWIN CITIES SHOULD HAVE WIND CHILLS BETWEEN 10 BELOW AND ZERO BY
SUNDAY MORNING.

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING. SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

$$

MNZ054>056-064>070-073>078-WIZ024-026-028-030615-
/O.NEW.KMPX.WW.Y.0001.090103T1800Z-090104T1200Z/
LAC QUI PARLE-SWIFT-CHIPPEWA-YELLOW MEDICINE-RENVILLE-MCLEOD-
SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-
GOODHUE-PIERCE-PEPIN-EAU CLAIRE-
INCLUDING THE CITIES OF...MADISON...BENSON...MONTEVIDEO...
GRANITE FALLS...OLIVIA...HUTCHINSON...GAYLORD...CHASKA...
SHAKOPEE...BURNSVILLE...REDWOOD FALLS...NEW ULM...ST. PETER...
LE SUEUR...FARIBAULT...RED WING...RIVER FALLS...PRESCOTT...
DURAND...PEPIN...EAU CLAIRE...ALTOONA
414 PM CST FRI JAN 2 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 12 PM SATURDAY TO 6 AM
CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A WINTER WEATHER ADVISORY FOR SNOW...SLEET AND BLOWING SNOW...WHICH
IS IN EFFECT FROM 12 PM SATURDAY TO 6 AM CST SUNDAY.

TWO TO FIVE INCHES ARE POSSIBLE FROM CANBY AND REDWOOD FALLS TO
NORTHFIELD... RED WING AND EAU CLAIRE. THEREFORE A WINTER WEATHER
ADVISORY HAS BEEN ISSUED SATURDAY AFTERNOON AND NIGHT FOR CITIES
SUCH AS MONTEVIDEO... HUTCHINSON... ST PETER... RED WING AND EAU
CLAIRE.

THE PRECIPITATION MAY BEGIN AS A MIX OF SLEET AND SNOW SATURDAY
MORNING...THEN IS EXPECTED TO CHANGE TO ALL SNOW SATURDAY
AFTERNOON.

WINDS WILL BE A BIT GUSTY ON SATURDAY... AND COMBINED WITH FALLING
SNOW... WILL CAUSE SOME POOR VISIBILITIES DURING THE DAY TOMORROW. BUT THE
REAL STRONG WINDS ARE NOT EXPECTED UNTIL LATE AFTERNOON SATURDAY
IN WEST CENTRAL MINNESOTA... WHEN WINDS WILL STRENGTHEN TO 20 OR
25 MPH IN WEST CENTRAL AND SOUTH CENTRAL MINNESOTA...WITH GUSTS TO
35 MPH. WHITEOUT CONDITIONS MAY BE POSSIBLE IN RURAL AREAS OF WEST
CENTRAL AND SOUTH CENTRAL MINNESOTA SATURDAY NIGHT.

THE STRONG WINDS WILL SPREAD ACROSS THE REST OF THE AREA SATURDAY
NIGHT. GUSTS OVER 20 MPH WILL REACH NORTHFIELD... MENOMONIE AND
EAU CLAIRE LATE SATURDAY NIGHT...PRODUCING DRIFTING SNOW IN RURAL
AREAS.

BY SUNDAY MORNING...WIND CHILLS WILL DROP TO 10 TO 25 BELOW FOR
THAT PART OF MINNESOTA WEST AND NORTHWEST OF MINNEAPOLIS... WHILE
THE TWIN CITIES AND WEST CENTRAL WISCONSIN SHOULD HAVE WIND CHILLS
BETWEEN 10 BELOW AND 5 ABOVE BY SUNDAY MORNING.

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SLEET... SNOW...
AND BLOWING SNOW WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this winter storm watch went out at Jan 2, 3:17 AM CST, 22 minutes earlier.

Area forecast discussion, Jan 2, 3:17 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 AM CST FRI JAN 2 2009

.DISCUSSION...

...WINTER STORM TAKING AIM AT PARTS OF THE AREA SATURDAY...

BRIEF REPRIEVE FROM ACTIVE WEATHER WILL COME TO AN END BY SATURDAY
AS YET ANOTHER LOW PRESSURE SYSTEM ROLLS ACROSS THE FORECAST AREA.
THIS WILL BE THE MAIN FOCUS OF THIS FORECAST PACKAGE. EARLY MORNING
WATER VAPOR SHOWS PROGRESSIVE MID/UPPER FLOW CONTINUING. TROUGH
WHICH CROSSED THE AREA THURSDAY HAS BETTER ORGANIZED AND IS CROSSING
LAKE SUPERIOR AND SOUTHERN ONTARIO. FLAT FLOW TRAILS BEHIND AND IS
WORKING OVERHEAD THIS MORNING. MAIN FEATURE OF INTEREST HOWEVER IS
JUST COMING ON SHORE OVER THE WEST COAST OF THE U.S. IN THE FORM  OF
AN UPPER TROUGH. THIS FEATURE WILL WORK QUICKLY EASTWARD AND TAKE ON
A SLIGHT NEGATIVE TILT AS IT ENTERS THE PLAINS SATURDAY. SFC
CYCLOGENESIS WILL COMMENCE IN THE LEE OF THE ROCKIES WITH AN
INVERTED TROUGH ULTIMATELY CROSSING THE FORECAST AREA SATURDAY. SOME
MODEL DISCREPANCIES SHOWING UP WITH REGARD TO SPEED AND SOME
ADJUSTMENTS HAVE OCCURRED WITH THE TRACK AS WELL. THESE ELEMENTS WILL
BE CRUCIAL TO THE LOCAL FORECAST BECAUSE THEY WILL DICTATE
PRECIPITATION AMOUNTS AND COVERAGE/DURATION OF ANY MIXED PRECIP. 6+
INCH SNOW AMOUNTS CERTAINLY POSSIBLE AND BECOMING MORE PROBABLE WITH
WHAT THE LATEST FORECAST TRENDS ARE SUGGESTING...MAINLY ACROSS THE
NORTH CENTRAL AND NORTHEAST CWA /EAST CENTRAL MN AND WEST CENT WI/
WHERE THE LONGEST PRECIP DURATION SHOULD BE. CHANCES ARE INCREASING
FOR DECENT ACCUMULATING SNOW ACROSS MORE OF THE CWA WITH RECENT RUNS
COMING IN COLDER. STRONG WINDS WILL BUILD IN ON THE BACKSIDE OF
THE TROUGH SATURDAY EVENING/NIGHT PRESENTING BLOWING SNOW CONCERNS
WITH A SURGE OF COLD AIR RETURNING. HIGH PRESSURE SETTLES IN BY
MONDAY MORNING BUT ANOTHER TROUGH WILL BE WORKING INTO SOUTHWEST
CANADA SETTING THE STAGE FOR ANOTHER STRONG SFC LOW TO AFFECT THE
REGION TUESDAY WITH MUCH MORE MODEL DISAGREEMENT HERE.

THE DETAILS...

TODAY...SFC RIDGE STILL OFF TO THE WEST ACROSS THE EASTERN DAKOTAS.
THIS WILL CROSS THE AREA TODAY WHICH WILL KEEP WARMING POTENTIAL TO
A MINIMUM. AREA OF HIGH CLOUDS MOVING ACROSS THE AREA EARLY THIS
MORNING WITH SOME SUNSHINE BEFORE MID CLOUDS INCREASE AS WARM
ADVECTION TAKES OVER IN THE MID LEVELS. TEMPS WILL STRUGGLE THIS
MORNING WITH THE WEAK FLOW BUT SHOULD BE ABLE TO MAKE TO AROUND 10
NORTH TO NEAR 20 IN THE SOUTH.

TONIGHT-SATURDAY NIGHT...HIGH PRESSURE WILL BE EXITING TO THE EAST THIS
EVENING AS SFC LOW TAKES SHAPE ACROSS THE HIGH PLAINS. PRESSURE
GRADIENT WILL BE RAPIDLY TIGHTENING THIS EVENING LEADING TO STRONG
SOUTHEASTERLY WINDS. WARM ADVECTION WILL START IN EARNEST EVEN THIS
AFTERNOON BUT WING OF LOW CONDENSATION PRESSURE DEFICITS APPEAR IN
REGION OF STRONG ISENTROPIC ASCENT AND ISENTROPIC ADIABATIC OMEGA ON
THE 290 K SFC. LOW LEVELS SHOULD REMAIN DRY ENOUGH TO PRECLUDE
PRECIP FROM REACHING THE GROUND...THANKS TO THE DEPARTING HIGH... BUT
WILL HAVE TO WATCH THIS. DID INCLUDE SOME SLIGHT POPS IN THE
NORTHWEST WHERE LONGER PERIOD OF MID LEVEL WARM ADVECTION WILL BE
IN PLACE. MID LEVEL MOISTURE WANES EARLY SATURDAY MORNING WITH LOW
LEVEL MOISTURE TRYING TO INCREASE FROM SOUTHWEST TO NORTHEAST.
EARLIER THINKING HAD LOW LEVEL SATURATION TAKING PLACE WITH WARM
ADVECTION ABOVE YIELDING FREEZING DRIZZLE POTENTIAL. THIS IS NOW
LESS OF A CONCERN WITH LOW LEVEL SATURATION NOT AS DRAMATIC AND
DEEPER MOISTURE MOVING IN QUICKER... I.E. CRYSTAL DEVELOPMENT WILL
BEGIN. WILL STILL INCLUDE FREEZING DRIZZLE CHANCE IN THE GRIDS
MAINLY SOUTH BECAUSE IT IS A THREAT SATURDAY MORNING.
OVERALL PRECIP/DRIZZLE CHANCES FAIRLY LOW SATURDAY MORNING. MID
LEVEL TROUGH AXIS APPROACHES SATURDAY AFTERNOON FROM THE WEST WITH
SFC INVERTED TROUGH REACHING THE MN/WI BORDER BY EVENING. PRECIP
COVERAGE SHOULD REALLY RAMP UP FROM WEST TO EAST DURING THE
AFTERNOON AND CONTINUE SATURDAY EVENING/NIGHT AS ASCENT INCREASES
WITH SUPPORT FROM COUPLED UPPER JET.

PRECIPITATION TYPE STILL PROBLEMATIC WITH A RATHER
DIFFERENT PICTURE BEING PAINTED THIS MORNING THAN YESTERDAY.
BASICALLY THE ATMOSPHERE LOOKS TO BE COLDER THAN EARLIER MODEL RUNS
HAD INDICATED. GOOD CONTINUITY IN THE DATA WITH REGARD TO FAIRLY
DEEP LAYER OF COLD AIR REMAINING IN THE LOW LEVELS ACROSS THE ENTIRE
AREA. MID LEVELS OVER THE SOUTHERN HALF OF THE CWA STILL LOOK TO
WARM TO SUFFICIENT LEVELS TO MELT FALLING PRECIP DURING SATURDAY MORNING
BUT WITH THE AFOREMENTIONED DEEP COLD AIR BELOW RE-FREEZING SHOULD NOT
BE A PROBLEM. THIS LEADS TO MORE OF A SLEET/SNOW SCENARIO FOR AREAS THAT
DO HAVE WARM ENOUGH AIR MOVE OVERHEAD...BASICALLY THE SOUTH AND EAST
CWA. THE GFS IS FASTER AND COLDER THAN THE OTHER MODELS WHICH LEADS
TO A SHORTER SLEET DURATION WITH PRIMARILY SNOW...AND HIGHER SNOW
AMOUNTS AS A RESULT. THIS SEEMS TO FAST...ESPECIALLY WITH THE
TROUGH BECOMING SLIGHTLY NEGATIVELY TILTED. THE NORTHWEST AND NORTH
CENTRAL CWA WILL SEE THE QUICKEST CHANGE OVER TO SNOW WHILE THE
SOUTHEAST HALF OR SO SEES A LONGER PERIOD OF SLEET/SNOW. FREEZING
RAIN MAY OCCUR AT TIMES ACROSS FAR SOUTH CENTRAL MN.

PRECIP AMOUNTS LOOK SIGNIFICANT. PRECIPITABLE WATER VALUES AROUND A
HALF INCH WHICH IS OVER 200 PERCENT OF NORMAL. SPECIFIC HUMIDITY
VALUES OF 3 TO 4 G/KG ARE OVER MOST OF THE AREA. THE NORTH CENTRAL
AND NORTHEAST CWA EXPECTED TO SEE THE HIGHEST AMOUNTS WITH MORE
ABUNDANT COLD AIR AND SHORTER DURATION OF SLEET. PRECIP DURATION
LOOKS TO BE ABOUT 9 TO 12 HOURS SUPPORTING 5 TO 8 INCH AMOUNTS IN
THE NORTH WITH 3 TO 5 OR PERHAPS 6 INCH AMOUNTS POSSIBLE IN
CENTRAL AREAS INCLUDING THE TWIN CITIES. ISOLATED AREAS IN THE NORTH COULD
SEE MORE THAN 8 INCHES WITH BANDING BUT THE SYSTEM IS VERY
PROGRESSIVE SO BANDS DO NOT LOOK TO REMAIN IN ONE PLACE FOR
EXCEEDINGLY LONG PERIODS OF TIME. IF SLEET LASTS LONGER THAN
CURRENTLY EXPECTED THEN THE HIGHER END OF THESE RANGES MAY BE
TOUGH TO REACH. WILL GO AHEAD AND HOIST A WINTER STORM WATCH FOR
THE NORTHERN THIRD OR SO OF THE AREA FROM MORRIS TO ELK RIVER TO
MENOMONIE TO CHIPPEWA FALLS. EXPECT TO NEED AN ADVISORY TO THE
SOUTH OF THESE AREAS FOR A COUPLE TIERS OF COUNTIES. WINDS WILL
SHIFT TO THE NORTHWEST AS THE INVERTED TROUGH PASSES AND REALLY INCREASE
SATURDAY EVENING WHICH WILL BRING BLOWING AND DRIFTING SNOW. SNOW
SHOULD WIND DOWN FAIRLY QUICKLY FROM WEST TO EAST EARLY SUNDAY
MORNING BUT LINGER IN WEST CENT WI SUNDAY MORNING.

HIGH PRESSURE WILL BUILD IN FROM THE WEST SUNDAY EVENING BRINGING
LIGHTER WINDS AND CLEARING SKIES. VERY COLD AIR WILL RETURN SUNDAY
WITH H85 TEMPS TO COLDER THAN -16 C. SUNDAY HIGHS WILL STRUGGLE INTO
UPPER SINGLE DIGITS AND LOWER TEENS WITH LOWS SUNDAY AT LEAST 5 TO
10 BELOW. THE HIGH QUICKLY SHIFTS TO THE EAST MONDAY WITH SOUTHERLY
FLOW RETURNING IN ADVANCE OF ANOTHER DEVELOPING SFC LOW. ECMWF AND
GFS AT ODDS WITH THE HANDLING OF THIS SYSTEM BUT ANOTHER ROUND OF
PRECIPITATION IS LOOKING FAVORABLE.   ..MDB..

&&

.AVIATION.../06Z TAF ISSUANCE/

CYCLONIC FLOW CONTINUES TO PREVAIL ACROSS CTRL MN AND WRN WI INTO
OVERNIGHT...WITH SCT TO BKN MVFR CLOUDS. HAVE TEMPOED THESE AT
SOME SITES BASED ON SATELLITE TRENDS. SFC RIDGE TO PASS OVER THE
AREA DURING THE DAY FRI...WITH A WINDOW OF VARIABLE WIND DIRECTION
PASSING OVER THE TAF SITES. HIGH CLOUDS TO LOWER TO MID CLOUDS AND
THICKEN THROUGH THE AFTN AND INTO THE EVE. WARM AND MOIST
ADVECTION WILL STRENGTHEN DURING THE EVE AND INTO OVERNIGHT
ALLOWING FOR SOME LIGHT PRECIPITATION TO POTENTIALLY BEGIN MAKING
IT TO THE SFC LATE IN THE CURRENT TAF PERIOD OR JUST BEYOND. TYPE
TO LIKELY BE LIGHT SNOW ACROSS AXN AND STC WHILE A CHANCE FOR FZDZ
AT OTHER SITES. SAT WILL BRING LIKELY PRECIP TO TAF SITES...WITH
THE POTENTIAL FOR ACCUMULATING SNOW DURING THE DAY AT MN TAF
SITES.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     MORNING FOR ANOKA-BENTON-CHISAGO-DOUGLAS-ISANTI-KANABEC-
     MILLE LACS-MORRISON-POPE-SHERBURNE-STEARNS-STEVENS-TODD-
     WASHINGTON.

WI...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     MORNING FOR BARRON-CHIPPEWA-DUNN-POLK-RUSK-ST. CROIX.

&&

MDB/MTF
Hazardous weather outlook, Jan 1, 6:11 PM CST, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
611 PM CST THU JAN 1 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
611 PM CST THU JAN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED SNOW SHOWERS WILL PASS OVER CENTRAL MINNESOTA AND
INTO WEST CENTRAL WISCONSIN THIS EVENING. IN ADDITION...GUSTY
WINDS WILL LEAD TO PATCHY BLOWING SNOW ACROSS PARTS OF WEST
CENTRAL MINNESOTA THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER LOW PRESSURE SYSTEM WILL AFFECT THE OUTLOOK AREA SATURDAY
AND SATURDAY NIGHT. A MIX OF PRECIPITATION TYPES IS EXPECTED WITH
SNOW AND SLEET LIKELY ACROSS WEST CENTRAL MINNESOTA WITH FREEZING
DRIZZLE OR FREEZING RAIN...POSSIBLY MIXING WITH SLEET...ACROSS
EAST CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL
WISCONSIN DURING THE DAY. PRECIPITATION SHOULD BECOME ALL SNOW BY
LATER SATURDAY NIGHT. SNOW AMOUNTS WILL BE DEPENDENT ON HOW MUCH
SLEET AND FREEZING RAIN MIX IN BUT AREAS FROM ALEXANDRIA TO ST.
CLOUD TO RICE LAKE WISCONSIN ARE EXPECTED TO SEE THE GREATEST SNOW
ACCUMULATION BY SUNDAY MORNING. AT THIS TIME...AMOUNTS OF 2 TO 5
INCHES LOOK POSSIBLE IN THESE AREAS WITH LESSER AMOUNTS TO THE
SOUTH. CHECK BACK FOR UPDATES ON THIS NEXT ROUND OF WINTRY
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 4:14 PM CSTWinter Storm WarningMPXAnoka, Benton, Chisago, Douglas, Hennepin, Isanti and 13 more22 hr
Jan 2, 4:14 PM CSTWinter Weather AdvisoryMPXAnoka, Benton, Blue Earth, Brown, Carver, Chippewa and 36 more36 hr

Nearby

Winter Storm Watches in Minnesota, 2009Winter Storm Watches in Wisconsin, 2009Every winter storm watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.